Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 6:43 PM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- May 25, 2018, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:44 PM CDT | TSTM WND DMG | Lansing, IA | NUMEROUS REPORTS OF TREES DOWN ACROSS NORTHERN ALLAMAKEE COUNTY THE PAST 10-15 MINUTES. |
| May 25, 7:05 PM CDT | TSTM WND DMG | Ferryville, WI | SEVERAL REPORTS OF TREES AND POWER LINES DOWN BETWEEN FERRYVILLE AND LYNXVILLE. TIME ESTIMATED FROM RADAR, BUT DAMAGE LIKELY OCCURRED BETWEEN 6:55 PM AND 7:15 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:02 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WUUS53 KARX 252343 SVRARX IAC005-WIC023-260030- /O.NEW.KARX.SV.W.0017.180525T2343Z-180526T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 643 PM CDT FRI MAY 25 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Eastern Allamakee County in northeastern Iowa... Northwestern Crawford County in southwestern Wisconsin... * Until 730 PM CDT * At 643 PM CDT, a severe thunderstorm was located near Lansing, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Law enforcement. Tree damage has been reported. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Harpers Ferry around 710 PM CDT. Other locations impacted by this severe thunderstorm include Seneca, Ferryville, Waterville, Lynxville and County Roads A 52 And X 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4329 9142 4342 9124 4327 9091 4309 9118 TIME...MOT...LOC 2343Z 314DEG 20KT 4331 9126 HAIL...<.75IN WIND...60MPH $$ Hollan
2 follow-up statements
907 WWUS53 KARX 252359 SVSARX Severe Weather Statement National Weather Service La Crosse WI 659 PM CDT FRI MAY 25 2018 IAC005-WIC023-260030- /O.CON.KARX.SV.W.0017.000000T0000Z-180526T0030Z/ Allamakee IA-Crawford WI- 659 PM CDT FRI MAY 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN ALLAMAKEE AND NORTHWESTERN CRAWFORD COUNTIES... At 657 PM CDT, a severe thunderstorm was located over Harpers Ferry, or 11 miles north of Prairie Du Chien, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Law enforcement. Tree damage has been reported. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of eastern Allamakee and northwestern Crawford Counties, including the following locations: Seneca, Ferryville, Waterville, Lynxville and County Roads A 52 And X 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in La Crosse. && LAT...LON 4329 9142 4342 9124 4327 9091 4309 9118 TIME...MOT...LOC 2357Z 316DEG 25KT 4321 9114 HAIL...<.75IN WIND...60MPH $$ Hollan
374
WWUS53 KARX 260009
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
709 PM CDT FRI MAY 25 2018
IAC005-WIC023-260030-
/O.CON.KARX.SV.W.0017.000000T0000Z-180526T0030Z/
Allamakee IA-Crawford WI-
709 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN ALLAMAKEE AND NORTHWESTERN CRAWFORD COUNTIES...
At 707 PM CDT, a severe thunderstorm was located near Harpers Ferry,
or 9 miles north of Prairie Du Chien, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. Widespread tree damage has been reported
across the warned area.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Harpers Ferry, Seneca, Ferryville, Waterville, Lynxville, Rush
Creek, Dalby, Yellow River State Forest, Thompson Corner, Waukon
Jct, Eldergrove, Andy Mountain Campground, Lock And Dam 9 and Oak
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing widespread wind damage across northeast
Iowa. Seek shelter now inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4324 9136 4338 9114 4327 9091 4309 9118
TIME...MOT...LOC 0007Z 314DEG 20KT 4317 9108
HAIL...1.00IN
WIND...70MPH
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:33 PM CDT, 10 minutes earlier.
Area forecast discussion, May 25, 6:33 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Fri May 25 2018
.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018
GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.
Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.
A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.
.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018
The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.
Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.
Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 25 2018
First line of showers and thunderstorms has moved south and east
of TAF airfields. A secondary broken line of storms extends from
south central MN into west-central WI. The evolution of this line
is uncertain given weak forcing and diminishing instability into
the evening. Will keep TAFs dry for now, but may need to amend if
storms hold together or become more widespread.
Otherwise, expect VFR conditions at KLSE/KRST through the period
with light winds from the south-southwest, eventually turning to
the west-southwest Saturday morning.
&&
.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018
High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:
Rochester La Crosse
May 26 91 (1939) 94 (1967)
May 27 93 (1914) 96 (1874)
May 28 95 (2006) 95 (1874)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RogersHazardous weather outlook, May 25, 5:15 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 515 AM CDT Fri May 25 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 515 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area this afternoon and evening. Some of storms could become severe with damaging winds, small hail and locally heavy rains the main threats between 3 and 10 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon heat indices in the 90s are expected for the Memorial Day weekend with Sunday the warmest day. There will be small chance of thunderstorms Saturday afternoon north of Interstate 94. Severe weather is not expected. Periodic chances for thunderstorms will return Tuesday and continue through Thursday. It is too early to determine if there is a chance for any severe weather. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Baumgardt
In the hours before
Special weather statement, May 25, 4:59 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service La Crosse WI 459 PM CDT FRI MAY 25 2018 MNZ088-096-WIZ041-042-053-252230- Winona-Houston-Vernon-La Crosse-Monroe- 459 PM CDT FRI MAY 25 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA... NORTHERN HOUSTON...LA CROSSE...NORTHWESTERN VERNON AND WEST CENTRAL MONROE COUNTIES... At 458 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Dakota to near Houston to 9 miles south of Rushford. Movement was east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... La Crosse, La Crescent, Onalaska, Holmen, West Salem, Bangor, Houston, Stoddard, Coon Valley, Hokah, Brownsville, Dakota, La Crosse Airport, Brice Prairie, French Island, Medary, Burns, Mound Prairie, Rockland and Dresbach. Torrential rainfall is also occurring with these storms, and may cause localized ponding of water. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4404 9088 4363 9093 4366 9169 4402 9127 TIME...MOT...LOC 2158Z 277DEG 13KT 4394 9136 4378 9148 4368 9177 DAS
Local storm report, May 25, 5:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 3 ENE MOUND PRAIRIE 43.80N 91.40W
05/25/2018 M56 MPH HOUSTON MN TRAINED SPOTTER
&&Local storm report, May 25, 5:30 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 NNE FRENCH ISLAND 43.87N 91.25W
05/25/2018 M47 MPH LA CROSSE WI ASOS
&&Local storm report, May 25, 5:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL OSAGE 43.28N 92.81W
05/25/2018 E0.50 INCH MITCHELL IA TRAINED SPOTTER
&&Special weather statement, May 25, 6:18 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
618 PM CDT FRI MAY 25 2018
IAZ010-018-019-029-260000-
Floyd-Winneshiek-Chickasaw-Fayette-
618 PM CDT FRI MAY 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST IOWA...
At 617 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spillville to near New Hampton to
near Rockford. Movement was southeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Calmar,
Fredericksburg, Ossian, Elgin, Clermont, Hawkeye, Lawler, Rudd,
Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock, Ionia and
Protivin.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4321 9254 4321 9208 4330 9208 4332 9200
4329 9161 4291 9161 4291 9285 4314 9296
TIME...MOT...LOC 2317Z 312DEG 17KT 4323 9198 4306 9236 4304 9288
HollanLocal storm report, May 25, 6:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL RUSHFORD 43.81N 91.75W
05/25/2018 E0.88 INCH FILLMORE MN PUBLIC
TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:38 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 19 min |
| May 25, 6:06 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 24 min |
| May 25, 6:18 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Winneshiek | 42 min |
| May 25, 6:48 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 27 min |
| May 25, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 50 min |
| May 25, 2:47 PM CDT | Special Weather Statement | ARX | Buffalo | 28 min |
| May 25, 3:28 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 32 min |
| May 25, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 25 min |
| May 25, 4:21 PM CDT | Special Weather Statement | ARX | Trempealeau | 24 min |
| May 25, 4:59 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| May 25, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 46 min |
| May 25, 5:27 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 48 min |
| May 25, 5:37 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.